Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 274, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 22, 2002, 5:49 PM CDT for Pecos County, Texas. It was in force for 5 days. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 22, 2002, 5:49 PM CDT (22:49 UTC)
- Expired
- Oct 27, 2002, 7:45 PM CST
- In force
- 5 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 27, 7:20 PM CST | Hail 1.25 | Coyanosa, TX | The public reported large hail resulting in dents on vehicles traveling on Highway 18 in northern Pecos County. Hail stones were estimated to be the size of half dollars. |
| Oct 27, 7:30 PM CST | Hail 0.75 | Grandfalls, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 22, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
097
WUUS54 KMAF 222249
SVRMAF
TXC371-222330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT TUE OCT 22 2002
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS
* UNTIL 630 PM CDT
* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM OVER CENTRAL PECOS COUNTY...OR ABOUT 22 MILES
SOUTHWEST OF BAKERSFIELD...MOVING EAST AT 25 MPH.
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3086 10266 3056 10266 3049 10239 3062 10239
3061 10216 3067 10216 3067 10196 3088 10213What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 3:01 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Oct 22, 3:01 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 301 PM CDT TUE OCT 22 2002 FOCUS OF THIS FORECAST PACKAGE WILL BE SHORT TERM THREAT OF A FEW SEVERE STORMS. LATEST ANALYSIS INDICATES A WEAK SFC LOW OVER THE MRF PLATEAU. LEE TROUGH EXTENDS N THROUGH ERN NM. 60 DEGREE TdS HAVE ADVECTED NW AHEAD OF THIS FEATURE. VAPOR IMAGERY DEPICTS THE FAIRLY STRONG WAVE MOVING OUT OF NRN MEXICO. ASSOCIATED LIFT IS BEGINNING TO INFRINGE ON THE WRN CWA. RADAR/SATELLITE TRENDS CONCUR WITH INCREASING ACTIVITY...PARTICULARLY NEAR THE DAVIS MOUNTAINS. A WEAK SHORTWAVE...WHICH PRODUCED LIGHT SHOWER ACTIVITY AS IT TRAVERSED THE AREA THIS MORNING...PROVIDED A NARROW ZONE OF SUBSIDENCE ACROSS THE WRN HALF OF THE CWA. THIS ALLOWED STRONG INSOLATION...HENCE INCREASING INSTABILITY. THIS COUPLED WITH MORE THAN SUFFICIENT DEEP LAYER SHEAR SHOULD PROVIDE FOR A ROUND CONVECTION...INCLUDING A FEW SEVERE STORMS. MAIN THREATS SHOULD BE LARGE HAIL AND DAMAGING WINDS. A MORE LIMITED THREAT OF SEVERE SHOULD PERSIST INTO LATE WEDNESDAY... AS A STRONG COLD FRONT PROGRESSES TOWARDS THE AREA. THAT FRONT MAY AFFECT THE AREA A LITTLE AHEAD OF SCHEDULE....POSSIBLY INTO THE NORTHERN BASIN BY MIDDAY THURSDAY. WILL BEGIN TO TREND THURSDAYS HIGHS DOWN ACROSS THE NORTH. OTHERWISE WILL KEEP GOING FORECAST INTACT...RAIN CHANCES AND ALL MAF 60/78/54/64 6352 LSA 58/77/51/61 6463 6R6 62/80/56/73 5124 MRF 49/75/45/73 4112 CNM 53/78/51/73 5233 .MAF... TX...NONE. NM...NONE. LINDLEY
Hazardous weather outlook, Oct 22, 2:45 PM CDT, 3 hours 4 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-230930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT TUE OCT 22 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER HAZARDS. HOWEVER...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. .WEDNESDAY THROUGH MONDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO...MAINLY EAST OF A CARLSBAD...PECOS...SANDERSON LINE. LARGE HAIL WILL BE THE PRIMARY HAZARD...ALTHOUGH ISOLATED DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. NO HAZARDOUS WEATHER IS FORECAST THURSDAY THROUGH MONDAY AT THIS TIME. TECHNICAL DISCUSSION... A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. THE LIFT FROM THIS SYSTEM WILL COMBINE WITH LOW LEVEL MOISTURE AND SURFACE HEATING TO PRODUCE SCATTERED THUNDERSTORMS. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN WEDNESDAY AFTERNOON AND EVENING. A FEW STORMS COULD BECOME SEVERE...WITH LARGE HAIL THE PRIMARY SEVERE WEATHER HAZARD...BUT SEVERE THUNDERSTORM COVERAGE IS EXPECTED TO BE MORE LIMITED. CL
In the hours before
Special weather statement, Oct 22, 3:36 PM CDT, 2 hours 13 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-057>062-067>069-074-075- 079>082-258-230200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 336 PM CDT TUE OCT 22 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT TUESDAY EVENING (800 PM MDT TUESDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...LOVING...MARTIN... MIDLAND...UPTON...WARD AND WINKLER IN SOUTHWEST TEXAS... BREWSTER...CULBERSON...JEFF DAVIS...PECOS...PRESIDIO...REEVES AND TERRELL IN SOUTHEAST NEW MEXICO... EDDY AND LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...CARLSBAD...CRANE... DRYDEN...FORT DAVIS...FORT STOCKTON...HOBBS...KERMIT...LAJITAS... LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY...MENTONE... MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...PINE SPRINGS...PRESIDIO...RANKIN...SANDERSON...SEMINOLE...SHEFFIELD... STANTON...TATUM...AND VAN HORN A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 7:16 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 5 days |
| Oct 22, 4:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 4 days |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.